Heart Rhythm Community
Still many Questions
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Still many Questions

In July I was treated for Atrial Fibrillation.  Since that time I have been on Flecainide 50mg x 2, Meteropol 25mg  1/2, Aspirin 325mg and Simivastatin 20mg.  I have been told I have to take these meds for the rest of my life.  I am an otherwise healthy 61 year old male.  I am not overweight 5'6"  137 lbs.  I feel fine.  I walk at least three miles a day, and ride my bike at least sixteen miles a few times a week.  Friends keep telling me to "throw the poison pills, away" and take natural remedies.  That my doctor is only in it for the money.

My insurance was cancelled, so I do not have access to many diagnostic options.  I am still seeing my hospital cardiologist, but he likewise seems to have little interest, since I no longer have insurance.    I was seen at the "Heart Institute of Bayonet Point".  They claim this is a "World renowned Facility".  I am curious if anyone has ever heard of it.  They also said it was not necessary to see my medical records before treatment, that they do not care about my medical history before seeing them.  Since this is the only heart hospital in the area, I am at wits end. I do not know what to do about a second opinion.

Until July, I had never had a major problem.  I have suffered recurring PVC's for most of my adult life.  They had seemingly gone away for quite a long time.  Then when I started being caregiver for my elderly mother, they returned.  They were never a great concern of mine, simply an annoyance.  They were not that prevalent just an occasional one now and then.  Mostly when I was resting.  I had a treadmill test about twenty years ago, and they said they found nothing.  With exercise, the pvc's stopped entirely.

Flash forward to this past summer.  I awoke about 2am from a bad dream.  I thought I was experiencing PVC's but they seemed to get worse and worse.  It felt like someone playing ping-pong in my chest.  I was admitted to the hospital ( Bayonet Point ), where they told me I had Afib.  They gave me blood thinners, and Potassium and Magnesium ( they told me both these were very low )  then they gave me 100mg of Dilziatem..  After twelve hours the Afib continued.  They then gave me 50mg of Flecainide ( after giving me an echo ).  The Afib stopped within twenty minutes.  At this time they told me, I would have to take the Flecainide for the rest of my life.  I was never given an exact diagnosis other than Afib. )
Two weeks after leaving the hospital, I was given an  adenisone/thallium stress test. My cardiologist said the results showed that I MIGHT have minor blockage during the rest stage.  I was told, a catheterization was recommended, but would not be done since I had no insurance, and was not absolutely necessary.  I was told to come back in six weeks.  
At my next visit, I was told "everything was working fine, and that my meds were doing what they were supposed to". He said we could just keep with the medications. The doctor said he would still like to do the catheterization, but since I did not have insurance it was not really necessary. He said "it would tell him if my afib was caused by blockage".  He then said he would see me in six more months.  At no time did he order bloodwork, before either visit.  I did furnish him with results however, since my own physician ordered them. She could not understand why he did not.  They all came back good.  My cholesterol levels were all within normal limits.  They went down with the exercise and diet change, before starting the statins.

My friends are driving me nuts.   They keep telling me I should go somewhere else.  Any suggestions?

Related Discussions
5 Comments Post a Comment
Blank
730363_tn?1259612790
They were on the right track giving you magnesium and potassium in the ER if they were both low, that can cause a-fib.
I have a-fib and I take chelated magnesium glycinate and eat lots of potassium containing foods daily.
Blank
Avatar_m_tn
First off, from what you've told us, the diagnosis and recommended treatment do seem reasonable. However, before adopting a life-long ************** regime, I would certainly want to know if there was a blockage causing the a-fib. I understand the insurance issue but I would still want to know and get treatment as required. Absent diagnosis and treatment for blockage, I would personally not recommend terminating the drug therapy as it is obviously working, not always the case with the first drug tried. You didn't say but if you are suffering no significant side-effects from the Flecainide, then I would stick with it. If you take your friends' advice and stop the treatment, you will almost certainly have recurrences. That is the nature of the beast. Without treatment, it will almost certainly come back.
Blank
Avatar_m_tn
Bit of a mystery why my post contains asterisks. The words there were supposed to be "**************".
Blank
Avatar_m_tn
Ok, I give up. What's causing the stars?
Blank
612551_tn?1247839157
I didn't give your post a careful reading, but offer this as a fellow AFib'er.

Take you medications, you'll need a doctor to renew your prescriptions down the road, but that will not be a big expense.  The meds, on the other hand, may be a big expense.

The main concerns about AFib are:  symptoms - you seem to be relatively symptom free, as am I.  blood clots - the aspirin will give some protection there, I also take warfarin, more troublesome than just aspirin, but far more protection.  heart rate too high - I take metoprolol to keep my HR under control.  Seems you are on all those medications.  I assume the Flecainide keep you in normal sinus rhythm - that being the case the other meds may not be doing anything, are taken as a precaution.

I am in permanent AFib, but even when I was in NSR following electrocardioversion(s) I still took warfarin, just in case.
Blank
Post a Comment
To
Top Arrhythmias Answerers
1423357_tn?1373023915
Blank
tom_h
Central, MA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
995271_tn?1408549100
Blank
itdood
PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
MedHelp Health Answers
Recent Activity
1755089_tn?1376057155
Blank
drewlevas uploaded new photos
3 hrs ago
Avatar_n_tn
Blank
Akrotz commented on Crohns and Ulcerative...
Sep 14
1236893_tn?1408490528
Blank
Glyphosate in Wheat Has Increased C...
Sep 14 by gymdandee
Heart Rhythm Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Arrhythmias Answerers
1423357_tn?1373023915
Blank
tom_h
Central, MA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
995271_tn?1408549100
Blank
itdood
PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway